Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 225, NWS Kansas City, MO

July 18, 2001Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 18, 2001, 10:09 PM CDT for Holt County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 10:09 PM CDT (03:09 UTC)
Expired
Jul 18, 2001, 11:15 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, MO

The radar

The Topeka radar (KTWX), 145 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 11:00 PM CDTThunderstorm Wind 52 EOregon, MO7 inch diameter tree blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3888 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.6
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS53 KEAX 190309
SVRMCI
MOC087-190415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTHWEST MISSOURI

* UNTIL 1115 PM CDT

* AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF BIG LAKE...OR ABOUT 5 MILES
  EAST OF FALLS CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG LAKE AT 1015 PM CDT
  CRAIG AT 1020 PM CDT
  MOUND CITY AT 1035 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4027 9554 4024 9547 4017 9546 4012 9538
          4004 9541 4000 9530 3994 9524 3993 9519
          3991 9519 3987 9506 3992 9502 4026 9509
          4026 9543

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:30 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 18, 9:30 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
930 PM CDT WED JUL 18 2001

RECONFIGURATION OF FLASH FLOOD WATCH LOOKS NECESSARY GIVEN THE
EVOLUTION OF THE CURRENT WEATHER SITUATION. WIND PROFILERS AT 850 MB
SHOW CONCENTRATION OF LOW LEVEL WAA FURTHER WEST THAN ADVERTISED BY
THE MORNING MODEL PACKAGE. THUS...THE HEAVY RAIN POTENTIAL WILL
LIKELY BE POSITIONED FURTHER WEST INTO SCENTRAL NEBR AND NCENTRAL
KS. WILL LEAVE A HANDFUL OF COUNTIES IN THE WATCH WHERE THE HEAVY
RAINS FELL LAST NIGHT. FLASH FLOOD GUIDANCE IN THESE COUNTIES ARE
GENERALLY LESS THAN AN INCH AND A QUARTER.

.EAX...
FLASH FLOOD WATCH
MO...ZONES 001-011-012
KS...ZONES 025-102

EXCESSIVE HEAT WARNING
MO...ZONES 020>022-028>031-037>040-043>046-053-054
KS...ALL ZONES

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:02 PM CDTSevere Thunderstorm WarningEAXAtchison43 min
Jul 18, 10:58 PM CDTSevere Thunderstorm WarningEAXAndrew62 min
Jul 18, 11:44 PM CDTSevere Thunderstorm WarningEAXBuchanan46 min
Jul 19, 12:07 AM CDTSevere Thunderstorm WarningEAXClinton38 min
Jul 19, 12:46 AM CDTSevere Thunderstorm WarningEAXBuchanan44 min
Jul 19, 12:51 AM CDTSevere Thunderstorm WarningEAXPlatte54 min
Jul 19, 1:05 AM CDTSevere Thunderstorm WarningEAXClay, Clinton55 min
Jul 19, 4:48 PM CDTSevere Thunderstorm WarningEAXHoward57 min
Jul 19, 5:00 PM CDTSevere Thunderstorm WarningEAXCooper60 min
Jul 19, 5:49 PM CDTSevere Thunderstorm WarningEAXSaline56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.